Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 92, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 21, 2014, 6:59 PM MDT for 4 counties in South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2014, 6:59 PM MDT (00:59 UTC)
- Expired
- Jun 21, 2014, 7:44 PM MDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Corson County, SD, Dewey County, SD, Potter County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 170 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 7:01 PM MDT | HAIL 1 | 7 W Swan Creek Rec Area, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 1:56 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -334 J/kg
- Mixed-layer LCL
- 2926 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
389
WUUS53 KABR 220059
SVRABR
SDC031-041-107-129-220200-
/O.NEW.KABR.SV.W.0092.140622T0059Z-140622T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
659 PM MDT SAT JUN 21 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
EASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
WEST CENTRAL POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
EXTREME NORTHWESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH
DAKOTA...
* UNTIL 800 PM MDT/900 PM CDT/
* AT 657 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF WHITE HORSE...OR 27 MILES NORTHEAST OF EAGLE BUTTE...MOVING
SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LAPLANT AROUND 720 PM MDT.
RIDGEVIEW AROUND 725 PM MDT.
THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 175 AND 208.
THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 191 AND 193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4501 10025 4489 10075 4537 10111 4555 10037
TIME...MOT...LOC 0059Z 336DEG 18KT 4521 10079
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
WISE1 follow-up statement
062 WWUS53 KABR 220144 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 844 PM CDT SAT JUN 21 2014 SDC031-041-107-129-220155- /O.CAN.KABR.SV.W.0092.000000T0000Z-140622T0200Z/ POTTER SD-DEWEY SD-CORSON SD-WALWORTH SD- 744 PM MDT SAT JUN 21 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN WALWORTH...SOUTHEASTERN CORSON...EASTERN DEWEY AND WEST CENTRAL POTTER COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4501 10025 4489 10075 4537 10111 4555 10037 TIME...MOT...LOC 0145Z 336DEG 18KT 4500 10066 $$ WISE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 5:38 PM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 21, 5:38 PM MDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
638 PM CDT SAT JUN 21 2014
.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
A FRONTAL BOUNDARY CURRENTLY LOCATED ALONG THE MISSOURI RIVER WILL
TRACK EASTWARD TONIGHT. THIS FRONTAL BOUNDARY WILL INTERACT WITH
A HIGHLY UNSTABLE ENVIRONMENT TO RESULT IN STRONG TO SEVERE
THUNDERSTORMS. SOME THUNDERSTORMS WILL PRODUCE LARGE HAIL AND DAMAGING
WINDS. DUE TO HIGH PWATS...ALONG WITH A SLOW STORM MOTION...VERY
HEAVY RAINFALL WILL BE POSSIBLE AS WELL. HAVE ISSUED A FLASH FLOOD
WATCH DUE TO A RECENT WET PERIOD WHERE PRECIPITATION AMOUNTS ARE
1.50 TO 3 INCHES ABOVE NORMAL OVER THE PAST 7 DAYS. INDIVIDUAL
THUNDERSTORMS THIS AFTERNOON WILL LIKELY CONSOLIDATE INTO A MCS
TONIGHT.
IT APPEARS AS THOUGH SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS
THE REGION ON SUNDAY. MODELS ARE SUGGESTING A WEAK FRONTAL
BOUNDARY DRAPED EAST/WEST ALONG HIGHWAY 212. A WEAK SHORT WAVE
WILL TRACK ALONG THE FRONT WITH A CHANCE FOR SHOWERS AND
THUNDERSTORMS. LIMITED INSTABILITY SHOULD RESULT IN GENERAL
THUNDERSTORMS. MOSTLY DRY AND COOLER CONDITIONS ARE EXPECTED FOR
THE REST OF THE SHORT TERM.
.LONG TERM...TUESDAY THROUGH SATURDAY
WEATHER PATTERN TURNS RATHER ACTIVE THROUGH THE PERIOD AS UPPER
TROUGH DIGS IN ACROSS THE NORTHWEST CONUS. GENERALLY ACCEPTED
ALLBLEND POP GRIDS AS MODELS SHOW SEVERAL EPISODES OF
PRECIPITATION BUT OF COURSE AT THIS POINT...THEY VARY GREATLY IN
TIMING AND INTENSITY.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
SHOWERS AND THUNDERSTORMS WILL AFFECT A GOOD PORTION OF THE COUNTY
WARNING AREA DURING THE EVENING AND OVERNIGHT HOURS. SOME OF THE
STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS. CIGS
WILL GENERALLY REMAIN VFR...BUT MAY FALL INTO THE IFR/MVFR
CATEGORY WITH THE STRONGER STORMS. THERE WILL BE ANOTHER CHANCE
FOR SHOWERS AND STORMS ON SUNDAY...MAINLY ACROSS THE SOUTHERN AND
EASTERN CWA. AT THIS TIME...HAVE JUST INCLUDED A VCTS MENTION AT
KATY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 4 AM CDT SUNDAY FOR BROWN-CAMPBELL-CLARK-
CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-
MCPHERSON-POTTER-ROBERTS-SPINK-WALWORTH.
MN...FLASH FLOOD WATCH UNTIL 4 AM CDT SUNDAY FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...SD
LONG TERM...TMT
AVIATION...PARKIN
WEATHER.GOV/ABERDEENHazardous weather outlook, Jun 21, 2:50 AM MDT, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 350 AM CDT SAT JUN 21 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 350 AM CDT SAT JUN 21 2014 /250 AM MDT SAT JUN 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATER THIS AFTERNOON AND PERSIST THROUGH THE NIGHT. STORMS MAY BECOME SEVERE...WITH STRONG WINDS AND DAMAGING HAIL THE MAIN THREAT...BUT LOCALLY HEAVY RAINFALL IS ALSO OF CONCERN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FRONT WILL LINGER ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA SUNDAY...WITH ADDITIONAL THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY. SERR
In the hours before
Local storm report, Jun 21, 5:29 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
629 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 2 ENE PEMBROOK COLONY 45.39N 98.96W
06/21/2014 E1.00 INCH EDMUNDS SD PUBLIC
NICKEL TO QUARTER SIZE HAIL WITH NO APPARENT DAMAGE AT
TIME OF REPORT
&&
EVENT NUMBER ABR1400524
VIPONDLocal storm report, Jun 21, 5:42 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
642 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 5 SE EUREKA 45.72N 99.55W
06/21/2014 E1.00 INCH MCPHERSON SD PUBLIC
QUARTER SIZED HAIL REPORTED BY PUBLIC
&&
EVENT NUMBER ABR1400525
TROGDONLocal storm report, Jun 21, 5:47 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
647 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 6 NNW SANSARC 44.59N 101.06W
06/21/2014 E2.00 INCH STANLEY SD PUBLIC
GOLFBALL TO HEN EGG SIZE HAIL
&&
EVENT NUMBER ABR1400526
VIPONDLocal storm report, Jun 21, 6:24 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
724 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL BOWDLE 45.45N 99.66W
06/21/2014 E0.88 INCH EDMUNDS SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1400527
TROGDONLocal storm report, Jun 21, 6:51 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
751 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 4 NE MIRANDA 45.01N 98.91W
06/21/2014 E1.00 INCH FAULK SD PUBLIC
QUARTER SIZED HAIL WITH 50 MPH WINDS
&&
EVENT NUMBER ABR1400528
TROGDONLocal storm report, Jun 21, 6:55 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
755 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 3 SSW WHITLOCKS BAY REC 45.01N 100.29W
06/21/2014 M67 MPH POTTER SD MESONET
PEAK WIND GUST FROM THE FOREST CITY BRIDGE DOT MESONET
STATION.
&&
EVENT NUMBER ABR1400529
FOWLEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:07 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 53 min |
| Jun 21, 6:17 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 58 min |
| Jun 21, 6:31 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 44 min |
| Jun 21, 6:34 PM MDT | Tornado Warning | ABR | Dewey | 18 min |
| Jun 21, 6:38 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 52 min |
| Jun 21, 6:42 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 48 min |
| Jun 21, 6:43 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 62 min |
| Jun 21, 6:46 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde, Potter, Sully and 1 more | 44 min |
| Jun 21, 7:10 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman, Stanley and 1 more | 25 min |
| Jun 21, 7:14 PM MDT | Tornado Warning | ABR | Faulk, Hand | 31 min |
| Jun 21, 7:25 PM MDT | Flash Flood Warning | ABR | Faulk | 12 hr |
| Jun 21, 7:29 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 61 min |
| Jun 21, 8:15 PM MDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin, Spink | 60 min |
| Jun 21, 8:28 PM MDT | Flash Flood Warning | ABR | Edmunds, McPherson | 12 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.